Journal Information
Vol. 36. Issue. 6.November - December 2016
Pages 583-722
Vol. 36. Issue. 6.November - December 2016
Pages 583-722
Letter to the Editor
DOI: 10.1016/j.nefroe.2017.01.006
Open Access
Myasthenia gravis after kidney transplantation
Miastenia gravis posterior a trasplante renal
Visits
...
John Fredy Nieto-Ríosa,
Corresponding author
johnfredynieto@gmail.com

Corresponding author.
, Mónica Zuluaga Quinterob, Leonardo Moreno Gómezc, Arbey Aristizábal-Alzatea, Catalina Ocampo-Kohna, Lina María Serna-Higuitab, Gustavo Adolfo Zuluaga-Valenciaa
a Hospital Pablo Tobón Uribe, Universidad de Antioquia, Medellín, Colombia
b Universidad Pontificia Bolivariana, Medellín, Colombia
c Hospital Pablo Tobón Uribe, Medellín, Colombia
Article information
Full Text
Bibliography
Download PDF
Statistics
Tables (1)
Table 1. Imaging studies and electromyography.
Full Text
Dear Editor,

Muscle weakness is a symptom that can be explained by the impaired function of: muscle, peripheral nerves, central nervous system or neuromuscular junction.1 When first examining it, it is essential to document a reduction of muscle strength and to define the location of the lesion and its cause, which may be inflammatory, infectious, genetic, metabolic, autoimmune, neoplastic or toxic. Myasthenia gravis (MG) is part of the spectrum of diseases affecting the neuromuscular junction and occurs very rarely during the kidney post-transplantation period.2

We report the case of a 29-year-old woman, diagnosed with idiopathic terminal chronic kidney disease, requiring renal replacement therapy for 6 years. Transplantation with a kidney from a deceased haploidentical donor was performed on 11 January 2010. The patient received induction therapy with alemtuzumab and maintenance therapy with cyclosporine, azathioprine and prednisone. One year later the patient came to hospital complaining of persistent muscle weakness in the legs, with frequent falls and occasional reduction of upper arm strength. Subsequently, in the course of a urinary infection treated with ciprofloxacin, she presented with vertical diplopia, respiratory distress and dysphagia for solids. She was hospitalised in the Intensive Care Unit due to the risk of respiratory failure. Neurological examination revealed facial diplegia, 1/5 neck flexor strength, 4/5 strength in the 4 proximal extremities and 5/5 distal extremity strength. For the suspected diagnosis of myasthenic syndrome, tests were performed confirming the diagnosis of MG (Table 1). MG was treated with 5 sessions of plasmapheresis and with pyridostigmine, with favourable progression. At the 5-year follow-up, the patient's renal function is adequate and her performance status is normal with the use of pyridostigmine.

Table 1.

Imaging studies and electromyography.

Electrophysiological studies and images  Result 
Electromyography and Lambert–Eaton myasthenic syndrome test  Non-inflammatory myopathic changes in the proximal musculature of the lower and upper limbs. No evidence of peripheral neuropathy or the neuromuscular junction (repetitive stimulation test) 
Single-fibre electromyography  Pattern of neuromuscular disease 
Brain MRI  Normal 
Simple and contrast-enhanced chest CT scan  Without presence of the thymus, without masses 
Echocardiogram  Normal LVEF 65% 
Fibrobronchoscopy  Normal 
Muscle biopsy of the lower right limb  Denervation changes. Without atrophy or dystrophy 

LVEF: left ventricular ejection fraction; CT: computerised axial tomography.

MG is a B-lymphocyte-mediated autoimmune disease that produces antibodies against the acetylcholine receptor (AChR). It is characterised by muscle weakness that is triggered by repetitive activity and which improves with rest and cold.2,3 It frequently starts with paresis of the extraocular muscles, which may be isolated or accompanied by bulbar symptoms with dysphagia and dysarthria, respiratory distress due to paresis of muscles of the rib cage and escalation to limb muscles.1,2 For the diagnosis, it is very important to determine AChR antibodies, which are found in up to 85% of cases, and to perform a neurophysiological study with a repetitive stimulation test and a single-fibre test.2,3

Multiple triggers are responsible for the onset or escalation of the disease4; however, myopathic change (MC) is the first manifestation of the disease in up to 8% of patients, with no apparent cause.3 In the case reported, the clinical symptoms began acutely as a proximal strength loss, which progressed to respiratory failure. However, it is striking that this occurred while the patient was receiving immunosuppressive therapy, without other clear triggers, except for a urinary infection that was controlled early on. MC is a scenario that requires aggressive management because it represents severe clinical forms with acute bulbar involvement and a high risk of respiratory failure without response to conventional treatments. Intravenous immunoglobulin and plasmapheresis are the therapies of choice in these cases, and both are adequately effective in restoring strength. Therefore, choosing between them depends on the profile of adverse effects, comorbidities, availability and hospital setting.2,3,5 The preferred drug for symptomatic management is pyridostigmine; its response is a useful diagnostic tool in patients with negative antibodies. Our patient presented with MC that responded very well to plasmapheresis and maintenance therapy with pyridostigmine. In addition, the immunosuppression she received for her transplant likely helped to control the disease, since anti-calcineurin drugs, azathioprine and steroids are reported in the literature as useful treatments for this disease.2,6–9

The literature includes 2 reports on MG after kidney transplantation: Hwang5 describes MC 3 days after kidney transplantation attributed to perioperative stress, while O’Reilly10 reports an early MC after kidney transplantation attributed to cyclosporine, which is controversial since this drug is useful for treating MG, and there were many other peri-transplantation factors that could explain it.

In our case, we did not find any correlation between MG and alemtuzumab, which the patient received a year before presenting with MG as an induction therapy in renal transplantation, or between MG and immunosuppressive maintenance therapy. An association between MG and kidney transplantation is therefore unlikely, and so we conclude that our cases was an epiphenomenon.

The relationship of MG after a solid organ transplantation is not clear, but many perioperative and postoperative factors may be associated with the onset of the disease. There are conditions that are preventable and only clinical judgement and strict monitoring can allow for early suspicion for a timely diagnosis and treatment of a condition that can be fatal.

Conflicts of interest

The authors declare that there are no conflicts of interest.

References
[1]
R. Bucelli, M.B. Harms.
Neuromuscular emergencies.
Semin Neurol, 35 (2015), pp. 683-689
[2]
N.E. Gilhus, J.J. Verschuuren.
Myasthenia gravis: subgroup classification and therapeutic strategies.
Lancet Neurol, 14 (2015), pp. 1023-1036
[3]
S. Berrih-Aknin, M. Frenkian-Cuvelier, B. Eymard.
Diagnostic and clinical classification of autoimmune myasthenia gravis.
J Autoimmun, 4 (2014), pp. 8-49
143–8
[4]
Turner Chris.
A review of myasthenia gravis: pathogenesis, clinical features and treatment.
Curr Anaesth Crit Care, 18 (2007), pp. 15-23
[5]
I.H. Hwang, K.N. Lee, I.Y. Kim, D.W. Lee, S.B. Lee, D.S. Kim, et al.
Myasthenic crisis after a renal transplant successfully treated with intravenous immunoglobulin.
Exp Clin Transplant, 12 (2014), pp. 555-558
[6]
D. Lavrnic, A. Vujic, V. Rakocevic-Stojanovic, Z. Stevic, I. Basta, S. Pavlovic, et al.
Cyclosporine in the treatment of myasthenia gravis.
Acta Neurol Scand, 111 (2005), pp. 247-252
[7]
H. Yoshikawa, K. Mabuchi, Y. Yasukawa, M. Takamori, M. Yamada.
Low-dose tacrolimus for intractable myasthenia gravis.
J Clin Neurosci, 9 (2002), pp. 627-628
[8]
A. Evoli, C. Di Schino, F. Marsili, C. Punzi.
Successful treatment of myasthenia gravis with tacrolimus.
Muscle Nerve, 25 (2002), pp. 111-114
[9]
J.L. Cruz, M.L. Wolff, A.J. Vanderman, J.N. Brown.
The emerging role of tacrolimus in myasthenia gravis.
Ther Adv Neurol Disord, 8 (2015), pp. 92-103
[10]
S. O’Reilly, E. Walshe, A. Breathnach, J.A. Keogh, M. Reilly, M. Hutchinson.
Myasthenia gravis associated with cyclosporin treatment.
Nephrol Dial Transplant, 7 (1992), pp. 455

Please cite this article as: Nieto-Ríos JF, Zuluaga Quintero M, Moreno Gómez L, Aristizábal-Alzate A, Ocampo-Kohn C, Serna-Higuita LM, et al. Miastenia gravis posterior a trasplante renal. Nefrologia. 2016;36:716–718.

Copyright © 2016. Sociedad Española de Nefrología
Idiomas
Nefrología (English Edition)

Subscribe to our newsletter

Article options
Tools
es en

¿Es usted profesional sanitario apto para prescribir o dispensar medicamentos?

Are you a health professional able to prescribe or dispense drugs?

es en
Política de cookies Cookies policy
Utilizamos cookies propias y de terceros para mejorar nuestros servicios y mostrarle publicidad relacionada con sus preferencias mediante el análisis de sus hábitos de navegación. Si continua navegando, consideramos que acepta su uso. Puede cambiar la configuración u obtener más información aquí. To improve our services and products, we use "cookies" (own or third parties authorized) to show advertising related to client preferences through the analyses of navigation customer behavior. Continuing navigation will be considered as acceptance of this use. You can change the settings or obtain more information by clicking here.